Episode 23: Unintentional Overdose
Author: Adam Md Kamal
Editor: Dr. Suneet Sood
Narrators: Adam Md Kamal
On a dark, damp night, 21-year-old Jenny is brought into the emergency department on a stretcher wearing vomit-stained clothes. Appearing dazed, confused and sweating profusely, the situation for her appears dire. She doesn’t appear to be conscious at the moment, so taking a history from her would be far from easy. Thankfully, her mother is available; she was the one that brought her daughter to the hospital. She’s distressed, but she seems cooperative and willing to talk. In fact, she even looks keen to talk to someone, anyone really.
At the centre of this is you, a junior houseman, just starting your rotation in A&E. Being the thoughtful and valiant doctor you know yourself to be, you approach the distressed mother in hopes of alleviating her very appreciable anxiety. She introduces herself as Judith.
“What’s the matter?” you ask Judith. Anxiously, Judith replies “My daughter, Jenny, I’m very worried about her….I think she tried to kill herself when she took those pills”. “What pills?” you ask, “Why would she try to end her life?”.
“Lately, she’s been having trouble with her studies, she failed her psychology unit and has to repeat a year. The news hit her very hard”. As Judith tries to maintain composure as best as she can, she goes on, “A couple of days ago after hearing the news, I saw her taking a lot of paracetamol pills. I’m sure she took 20 tablets because we ran out of our entire household supply within a day! Of course, I asked her why. She said she wasn’t feeling very well and was quite dizzy. Anyway, after that she started feeling very nauseous and sweaty, so I thought she was telling the truth about feeling sick. The next day she appeared well, and I thought it was over. But today, 4 days after I noticed she took those tablets, I noticed she started looking sick again, much worse than before (1) and started vomiting all over the place. Then she got really drowsy and slept on the couch for a while. I tried waking her up in the evening and when I couldn’t wake her up, I brought her here.” Judith now appears visibly sad, but much less anxious after talking to you. Perhaps your genuine concern has eased her. She hands you a pack of the paracetamol her daughter took.
But now your interest peaks; it is now you wanting to talk a bit more, to learn about Jenny’s predicament. Specifically, because you remember from medical school that the toxic dose for acetaminophen in adults is 7.5-10 g (1). Reading the packet Judith gave you, it says 250 mg per tablet. Using a bit of mental acrobatics, you calculate that she took (20×250 mg) 5.0 g. You double check your math and yes, you are certain she took 5.0 g of acetaminophen. In short, something isn’t adding up. You know it, you feel it. Just as you are thinking to yourself, you notice a senior doctor order routine blood tests and a drug toxicity work-up for Jenny. You await the results with much trepidation yet here is her mother right in front of you, clearly open to conversation. So you probe further.
“Does Jenny have any other medical conditions? I’m sorry to ask this, but this isn’t adding up…I’m not so sure that it’s just the paracetamol tablets involved here.” At first Judith appears apprehensive, but seeing the genuine concern from you, she replies. “Actually doctor, she does. She has had seizures since she was a teenager, so her doctor has given her carbamezapine for this (2) and she’s quite diligent: she takes them as she is supposed to.”
Then it strikes you; could it be some sort of drug interaction? Possibly, but you don’t know exactly how. You’re absolutely sure the liver’s involved (1) but you’re not sure how. Just as you ponder to yourself, your pharmacologist friend Pharah passes by. “She’s quite the bookworm”, you think to yourself, “I’m sure she’ll know a thing or two about paracetamol pharmacology, or at least much more than I remember from medical schoolJ”. You seize this opportunity to ask her about the case.
As you explain Jenny’s case to her, Pharah appears to grow increasingly uninterested from the story and stops you. She does seem to get the main point though, and then says “Look, it’s so simple, there’s an enzyme in the liver called CYP2E1 (3), part of the cytochrome P450 system. This enzyme converts acetaminophen into a metabolite called NAPQI (1)(3), and this NAPQI is very toxic. Usually, this enzyme would produce a small amount of NAPQI, and the body is able to convert it by glutathione into another safer metabolite which can be excreted safely (1)and this enzyme is not overwhelmed unless you exceed the 7.5-10 g (1) toxic dose which you are aware of. You’re aware of this aren’t you?”. You nod, confidently. Pharah goes on, “So in your patient, the presence of carbamazepine in her system induces the enzyme CYP2E1, potentiating its effect (4). Therefore more NAPQI is produced, at a lower dose, so even though your patient only took 5 g, still well below the toxic dose, she is producing a disproportionately large amount of NAPQI. It accumulates and causes her symptoms of hepatotoxicity (4). You look clueless….” she pauses, observing you with your mouth hanging wide open with bewilderment “does this makes sense to you?”. “Yes, that was crystal clear, thank you, Pharah you’ve cleared my doubts. For a moment there, I was doubting my ability to calculate correctly. Thank you again” you reply with gratitude. “No problem.” Pharah replied with a forced but sincere smile as she leaves you hastily to attend to other matters.
Just as Pharah leaves, you notice Jenny’s blood results have been delivered to her bed. And sure enough the results are consistent with your initial thoughts, AST is markedly elevated at 12,500 U/L. Simultaneously, you overhear the senior doctors discussing why is the AST so elevated, “Does she have a liver problem?” one of them asks.
Just as they began to discuss, you modestly relay what you have just learnt, about how carbamazepine (which Jenny was taking) along with other anticonvulsants potentiate the effects of CYP2E1, causing a disproportionate increase in NAPQI, a toxic metabolite, which overwhelms the liver thus causing hepatoxicity. Just as you mention this, the consultant hears your explanation. Clearly impressed, he says jokingly “Genius! Ever thought of staying with us at A&E after housemanship? We could definitely use more doctors like you.”
- “Acetaminophen Toxicity: Practice Essentials, Background, Pathophysiology,” January 20, 2020. https://emedicine.medscape.com/article/820200-overview.
- “What Is the Role of Carbamazepine (CBZ) in the Treatment of Epilepsy?” Accessed January 30, 2020. https://www.medscape.com/answers/1187334-187097/what-is-the-role-of-carbamazepine-cbz-in-the-treatment-of-epilepsy.
- “Acetaminophen Toxicity: Practice Essentials, Background, Pathophysiology,” January 20, 2020. https://emedicine.medscape.com/article/820200-overview#a3.
- Jickling, Glen, Angela Heino, and S. Nizam Ahmed. “Acetaminophen Toxicity with Concomitant Use of Carbamazepine.” Epileptic Disorders 11, no. 4 (December 1, 2009): 329–32. https://doi.org/10.1684/epd.2009.0274.